Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 111, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 11, 2000, 2:34 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 2:34 PM EDT (18:34 UTC)
- Expired
- Sep 11, 2000, 3:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 2:38 PM EDT | Thunderstorm Wind 53 E | Grand Jct, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 111834 SVRGRR MIC077-159-111930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 234 PM EDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 330 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF PARCHMENT TO 6 MILES NORTHWEST OF SISTER LAKES...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KEELER AROUND 240 PM EDT COMSTOCK...KALAMAZOO...MATTAWAN AROUND 245 PM EDT LAWTON AROUND 250 PM EDT DECATUR AROUND 255 PM EDT PORTAGE AROUND 300 PM EDT SCHOOLCRAFT...VICKSBURG AROUND 315 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 11:16 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 11, 11:16 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1116 AM EDT MON SEP 11 2000 BASED UPON RADAR TRENDS...WILL INCREASE THE PROBABILITY OF RAIN THROUGHOUT SOUTHWEST LOWER MICHIGAN THIS AFTERNOON. THE OUTFLOW BOUNDARY IS MAKING STEADY PROGRESS SOUTHWARD. AS A RESULT OF THIS FEATURE...WILL ALSO LOWER HIGH TEMPERATURES FOR MANY AREAS THIS AFTERNOON. FOR ADDITIONAL INFORMATION CONCERNING THE MODERATE RISK OF SEVERE WEATHHER TONIGHT...SEE THE LATEST SPECIAL WEATHER STATEMENTS FROM GRAND RAPIDS(ARBSPSGRR) AND DISCUSSIONS FROM THE STORM PREDICTION CENTER. .GRR...NONE.
In the hours before
Special weather statement, Sep 11, 11:09 AM EDT, 3 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1109 AM EDT MON SEP 11 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTHWEST LOWER MICHIGAN THIS EVENING THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF LOWER MICHIGAN THROUGH TONIGHT. SPECIFICALLY THE MODERATE RISK AREA EXISTS ALONG AND NORTHWEST OF A LINE FROM CHICAGO...TO MUSKEGON...TO BIG RAPIDS AND NORTHWARD TO HOUGHTON LAKE. THE PRIMARY THREATS WILL BE STRAIGHT LINE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE. DISCUSSION...A STRENGTHENING COLD FRONT THAT IS CURRENTLY IN THE UPPER PLAINS WILL TRACK EASTWARD THIS AFTERNOON AND ENCOUNTER A MOIST AND UNSTABLE AIRMASS ACROSS THE GREAT LAKES REGION TONIGHT. A SQUALL LINE IS EXPECTED TO DEVELOP ALONG THIS FRONT... AND TRACK THROUGH LOWER MICHIGAN OVERNIGHT. A VIGOROUS UPPER LEVEL DISTURBANCE CONTAINING STRONG WINDS WILL INCREASE THE POTENTIAL FOR THESE STORMS TO CONTAIN DAMAGING WINDS. PRELIMINARY TIMING SHOWS THIS SQUALL LINE REACHING THE WESTERN SHORE OF LOWER MICHIGAN BETWEEN 1000 PM AND MIDNIGHT...AND CENTRAL LOWER MICHIGAN BETWEEN MIDNIGHT AND 300 AM. ONGOING THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THIS MORNING...THROUGH THIS AFTERNOON. SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS WITH WIND GUSTS TO NEAR 50 MPH AND SMALL HAIL. ALSO...THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. SPOTTER ACTIVATION...SPOTTER ACTIVATION IS POSSIBLE THIS EVENING THROUGH TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY... THE COLDEST AIR OF THE SEASON WILL BEGIN TO MOVE INTO LOWER MICHIGAN LATE THURSDAY. THIS WILL BE PRECEDED BY SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS OF THURSDAY.
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.